Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 137, NWS Morristown, TN

June 17, 2004Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 17, 2004, 2:59 PM EDT for Roane County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 2:59 PM EDT (18:59 UTC)
Expired
Jun 17, 2004, 3:45 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Roane County, TN

The radar

The Knoxville radar (KMRX), 112 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 171859
SVRMRX
TNC145-171945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANE COUNTY IN EAST TENNESSEE

* UNTIL 345 PM EDT

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR FAIRVIEW...OR 9 MILES SOUTHEAST OF
  ROCKWOOD...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PAINT ROCK AROUND 310 PM EDT
  7 MILES SOUTH OF KINGSTON AROUND 320 PM EDT
  BRADBURY AROUND 340 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3583 8472 3568 8462 3577 8437 3594 8437

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:20 AM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 17, 9:20 AM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 AM EDT THU JUN 17 2004

.DISCUSSION...AN UPPER RIDGE REMAINS IN PLACE OVER THE SOUTHEASTERN
U.S. AS A WEAK WAVE RIDES ALONG AN OLD BOUNDARY LAYING TO OUR NORTH
AND WEST.  LOW LEVELS REMAIN MOIST AND WITH DAYTIME HEATING...OUR
AIR MASS WILL DESTABILIZE.  SCATTERED THUNDERSTORMS HAVE FORMED OVER
CENTRAL TENNESSEE THIS MORNING WITH THE BOUNDARY ACTING AS THE MAIN
FOCUS.  WITH THE CONVECTION ALREADY DEVELOPED AND WITH THE
ATMOSPHERE BECOMING MODERATELY UNSTABLE...EXPECT SCATTERED
THUNDERSTORMS OVER THE MRX AREA THIS AFTERNOON.  ALL LOOKS GOOD IN
CURRENT FORECAST...WILL UPDATE TO REMOVE MORNING FOG WORDING.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             89  73  89  73 /  20  20  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  87  72  88  71 /  30  30  30  30
OAK RIDGE, TN                       87  71  87  70 /  30  30  30  30
TRI CITIES AIRPORT, TN              85  68  87  67 /  40  40  30  30

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jun 17, 4:05 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 AM EDT THU JUN 17 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-180900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
405 AM EDT (305 AM CDT) THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

LCM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:53 PM EDTSevere Thunderstorm WarningMRXScott37 min
Jun 17, 3:32 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox43 min
Jun 17, 3:43 PM EDTSevere Thunderstorm WarningMRXCampbell32 min
Jun 17, 3:57 PM EDTSevere Thunderstorm WarningMRXCampbell18 min
Jun 17, 4:15 PM EDTSevere Thunderstorm WarningMRXKnox30 min
Jun 17, 4:18 PM EDTSevere Thunderstorm WarningMRXGrainger27 min
Jun 17, 4:30 PM EDTSevere Thunderstorm WarningMRXGrainger15 min
Jun 17, 4:32 PM EDTFlash Flood WarningMRXKnox118 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.